MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 02/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
Us legal.It was reported that after a primary left hip bhr surgery performed on (b)(6) 2007, the plaintiff underwent a left hip revision surgery on (b)(6) 2021 due to pain, weakness, severely elevated serum ion levels and adverse local tissue reaction.During the revision, both bhr resurfacing components were explanted and replaced with a tha system from a competitor.The patient tolerated the procedure well.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.As of today, device return has been requested for this complaint but has not become available.As no device batch numbers were provided for investigation for the acetabular cup and the femoral head, a manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.Without a definitive batch number, a complete review of the historical complaints data cannot be performed.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode.However, as the device is no longer sold, no action is to be taken.The =46mm bhr resurfacing system has been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.The surgical technique (01/07 4567-0103) noted contraindications include ¿patients with multiple cysts of the femoral head (>1cm).¿ the reported pain, weakness, severely elevated serum ion levels, and intraoperative findings of large metallic stained fluid collection may be consistent with a reaction to metal debris.However, the root cause of the pain, weakness, severely elevated serum ion levels, and metallic stained fluid collection cannot be confirmed, and it cannot be concluded that the reported reactions were associated with a mal performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 54MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13982082
Report Number3005975929-2022-00102
Device Sequence Number17502858
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public03596010502582
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74120154
Device Catalogue Number74120154
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2022
Supplement Date Received by Manufacturer04/26/2022
05/06/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date04/28/2022
05/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient Age66 YR
Patient SexMale